Medical questions & health advice by board certified doctors
"Can antibiotics actually make you feel worse before you get better?"
My doc put me on antibiotics to help with a sinus infection. Been taking them 3 days and now I feel worse. Really run down and my stomach hurts. Is this normal? Do the antibiotics make some people feel worse before they get better?
There are a couple of possible reasons for the way you feel. When someone has a true bacterial sinus infection and if the right antibiotics are chosen, you should begin feeling better within 1-2 days. If you are feeling worse a few days after starting the antibiotic, then it is possible that you don't have a bacterial sinus infection. This is not surprising since most upper respiratory tract infections that cause sinus symptoms are viral in origin. This means that most likely your infection is not being treated by the antibiotics and is thus will get better through its natural course. Your feeling of being run down and your stomach hurting is either a symptom of your infection or a side effect of the antibiotic. The other (much less likely) possibility is that you do have a bacterial sinus infection, but the wrong antibiotic has been chosen for you. This is unlikely because most of these infections are from bacteria that are susceptible to most antibiotics. Since you are not getting better with treatment, you should schedule an appointment with your primary care physician. Your doctor will want to re-examine your nose and sinuses and evaluate whether to continue you on the medications or not.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.